Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 57, NWS Louisville, KY

May 5, 2018Clinton County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 5, 2018, 3:07 PM CDT for Clinton County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2018, 3:07 PM CDT (20:07 UTC)
Expired
May 5, 2018, 3:40 PM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clinton County, KY

The radar

The Nashville radar (KOHX), 145 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 3:19 PM CDTTSTM WND DMG2 Nw Static, KYTREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

946 
WUUS53 KLMK 052007
SVRLMK
KYC053-052100-
/O.NEW.KLMK.SV.W.0057.180505T2007Z-180505T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
307 PM CDT SAT MAY 5 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Eastern Clinton County in south central Kentucky...

* Until 400 PM CDT

* At 307 PM CDT, a severe thunderstorm was located over Byrdstown,
  moving north at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Albany, Cartwright, Snow, Cumberland City, Savage, Marlow, Rolan,
  Nora, Bug and Cannons Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 8522 3685 8508 3686 8507 3685 8507
      3683 8506 3681 8503 3675 8500 3673 8502
      3671 8501 3669 8502 3668 8501 3667 8501
      3666 8500 3663 8500 3662 8498
TIME...MOT...LOC 2007Z 200DEG 33KT 3653 8513 

HAIL...1.00IN
WIND...60MPH
 
$$

ZT
3 follow-up statements
153 
WWUS53 KLMK 052021
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
321 PM CDT SAT MAY 5 2018

KYC053-052100-
/O.CON.KLMK.SV.W.0057.000000T0000Z-180505T2100Z/
Clinton KY-
321 PM CDT SAT MAY 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EASTERN CLINTON COUNTY...

At 321 PM CDT, a severe thunderstorm was located near Albany, moving
north at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Albany, Cartwright, Snow, Cumberland City, Savage, Marlow, Rolan,
Nora, Bug and Cannons Mill.

This storm has a history of producing wind damage in Tennessee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

&&

LAT...LON 3663 8522 3685 8508 3686 8507 3685 8507
      3683 8506 3681 8503 3675 8500 3673 8502
      3671 8501 3669 8502 3668 8501 3667 8501
      3666 8500 3663 8500 3662 8498
TIME...MOT...LOC 2021Z 200DEG 33KT 3665 8507 

HAIL...1.00IN
WIND...60MPH
 
$$

ZT
837 
WWUS53 KLMK 052034
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
334 PM CDT SAT MAY 5 2018

KYC053-052100-
/O.CON.KLMK.SV.W.0057.000000T0000Z-180505T2100Z/
Clinton KY-
334 PM CDT SAT MAY 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN CLINTON COUNTY...

At 334 PM CDT, a severe thunderstorm was located over Zula, moving
north at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Albany, Cartwright, Cumberland City, Nora, Cannons Mill, Savage,
Marlow, Alpha, Narvel and Upchurch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

&&

LAT...LON 3668 8501 3669 8517 3683 8509 3685 8508
      3686 8507 3685 8507 3683 8506 3681 8503
      3675 8500 3673 8502 3671 8501 3669 8502
TIME...MOT...LOC 2034Z 193DEG 33KT 3677 8503 

HAIL...1.00IN
WIND...60MPH
 
$$

ZT
945 
WWUS53 KLMK 052040
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
340 PM CDT SAT MAY 5 2018

KYC053-052050-
/O.CAN.KLMK.SV.W.0057.000000T0000Z-180505T2100Z/
Clinton KY-
340 PM CDT SAT MAY 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLINTON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 3668 8501 3669 8517 3683 8509 3685 8508
      3686 8507 3685 8507 3683 8506 3681 8503
      3675 8500 3673 8502 3671 8501 3669 8502
TIME...MOT...LOC 2038Z 200DEG 33KT 3683 8500 

$$

ZT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:29 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 5, 1:29 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
229 PM EDT Sat May 5 2018

.Short Term...(This evening through Sunday night)
Issued at 215 PM EDT Sat May 5 2018

It's been a steady, rainy Saturday over central Kentucky and parts
of southern Indiana. Surface analysis put a weak area of low
pressure east of the area with a diffuse boundary along the Ohio
River. Interacting with an upper level wave swinging through the TN
Valley, a deformation band of rain has pivoted across central
Kentucky.

Recent radar trends as of 2 pm EDT show the pivot point for this
band to be around Louisville, evident by a stagnant area of heavier
showers from near Owensboro to LOU to Cincinnati while showers have
slowly lifted north/northeast across south-central Kentucky.

In the near term, expect showers to continue through early to mid
evening. Some filling in is likely across north central Kentucky. As
the forcing with this system moves east this evening, expect a
gradual weakening of the shower activity and a slow progression
eastward. The precipitation won't completely end until after sunset
but coverage should begin decrease after 5 pm or so. Additional
rainfall amounts will be light, except in the stalled band along the
Ohio River, and down near the TN border, where another 0.25 inch is
expected. Locally higher amounts possible. Temperatures will remain
steady in the 60s.

Late this evening and tonight clouds will begin to clear west to
east. The wet soils and light winds at the surface may lead to
patchy but dense fog. Soundings indicate that while the near surface
winds will be light, just above the surface (>500 ft) there is a
decent 10+ kt wind that increases to near 20 kts at 1500-2000 ft.
This may preclude widespread fog development, but went ahead and
included patchy fog in the forecast for most areas overnight. Lows
will be in the mid/upper 50s.

Sunday

A brief period of high pressure for Sunday morning looks to bring
quiet and pleasant start to the day. With some clearing and westerly
flow, temperatures should warm into the 70s and lower 80s ahead of
another approaching cold front. This front dives in from the north
by mid afternoon. HREF mean SBCAPE is 1000-1500 J/kg by afternoon.
Soundings show steeper low-level lapse rates and dry mid-level air.
If storms fire up along the front and take advantage of daytime
heating, a few stronger storms may be possible that could produce
gusty winds and hail. The forecast will show precipitation chances
increasing after mid afternoon, continuing through mid evening.

&&

.Long Term...(Monday through Saturday)
Issued at 225 PM EDT Sat May 5 2018

The focus for next week is shower and storm chances mid to late
week. Baggy upper level trough over the region with surface high
preswure in teh area should provide a couple drier, more seasonable
weather days Monday and Tuesday. Could be a few pop-up daytime
heating showers across the higher terrain areas east of I-75, but
for the most part, pleasant spring weather is in store with highs in
the 70s and lows in the upper 40s to 50s.

By Wednesday into Thursday, a more pronounced upper level shortwave
digs across the Upper Midwest into lwoer Great Lakes region. This
looks to push a cold front through the region and bring showers and
the threat of thunderstorms. There remains some timing differences
between the various global models but overall the unsettled pattern
warrants chance PoPs Wednesday night through Friday. Leaned on the
model consensus for temperatures, which look to be at or slightly
above normal for early May.

&&

.Aviation...(18Z TAF Issuance)
Issued at 120 PM EDT Sat May 5 2018

Guidance all morning has been fluctuating on ceilings this morning,
but observations have not...with IFR conditions at KSDF/KLEX and
MVFR rains at KBWG. We should see a slow rise at KSDF as the back
edge of the heavier rain axis gets close. Timing is a little slower
for KBWG/KLEX, with those sites possibly seeing a transition to
light fog toward daybreak Sunday. Wind directions are variable and
should remain thatway most of this period as there is a light
pressure gradient over the region now. May briefly see stronger
winds, as small-scale low pressure systems move through our rain
shield.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...ZT
Long Term...ZT
Aviation...RJS
Hazardous weather outlook, May 5, 2:07 PM CDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Louisville KY
307 PM EDT Sat May 5 2018

INZ078-079-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078-
081-082-061915-
Scott-Jefferson-Crawford-Perry-Harrison-Floyd-Clark-Hancock-
Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry-
Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Nelson-Washington-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-
Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Scottsburg, Madison, English, Tell City,
Corydon, New Albany, Jeffersonville, Lewisport, Hawesville,
Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown,
Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle,
Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
307 PM EDT Sat May 5 2018 /207 PM CDT Sat May 5 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

There remains a slight chance of thunderstorms through early evening.
Heavy rainfall due to slow moving showers is also possible,
especially across north central Kentucky and southern Indiana.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms will be possible Sunday ahead of
a cold front. Additional thunderstorms will be possible during the
mid to late week period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

INZ076-077-083-061915-
Orange-Washington-Dubois-
Including the cities of Paoli, Salem, and Jasper
307 PM EDT Sat May 5 2018

This hazardous weather outlook is for portions of south central
Indiana.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms will be possible Sunday ahead of
a cold front. Additional thunderstorms will be possible during the
mid to late week period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

ZT

In the hours before

Special weather statement, May 5, 11:36 AM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
1236 PM EDT SAT MAY 5 2018

INZ090>092-051730-
Floyd-Clark-Harrison-
1236 PM EDT SAT MAY 5 2018

...SLOW MOVING SHOWERS PRODUCING HEAVY RAIN OVER SOUTHERN INDIANA...

At 1234 PM EDT, a slow moving area of showers producing heavy
rainfall was located between Floyds Knobs and Memphis, drifting east
northeast at 20 mph.

Locations impacted include...
New Albany, Clarksville, Charlestown, Sellersburg, Galena,
Greenville, Lanesville, Crandall, Navilleton and Speed.

Plan on heavy downpours with these showers. This may cause localized
flooding and ponding on roadways. Expect reduced visibility while
driving. Use caution on Interstate 64 and Interstate 65. Do not
drive your vehicle through flooded roadways.

LAT...LON 3822 8595 3829 8608 3860 8574 3851 8556
TIME...MOT...LOC 1634Z 228DEG 27KT 3837 8585

ZT
Special weather statement, May 5, 1:51 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
251 PM EDT SAT MAY 5 2018

KYZ030-051930-
Jefferson-
251 PM EDT SAT MAY 5 2018

...SLOW MOVING HEAVY DOWNPOURS OVER LOUISVILLE...

At 248 PM EDT, an area of slow moving showers producing heavy rain
was located over Louisville, moving north at 15 mph.

Expect pockets of heavy rain across Louisville over the next 1-2
hours. This will cause ponding on roadways. Expect reduced
visibility while driving. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Louisville, St. Matthews, Shively, Graymoor-Devondale, Windy Hills,
Audubon Park, St. Regis Park, Beechwood Village, West Buechel and
Northfield.

LAT...LON 3830 8563 3817 8560 3813 8578 3822 8585
      3827 8583 3828 8582 3829 8579 3829 8577
      3827 8576 3827 8574 3829 8568 3831 8566
      3831 8565
TIME...MOT...LOC 1848Z 162DEG 22KT 3823 8575

ZT
Special weather statement, May 5, 2:38 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
338 PM EDT Sat May 5 2018

INZ089>092-KYZ023>026-030>033-052045-
Perry-Harrison-Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-
Jefferson-Oldham-Trimble-Henry-
Including the cities of Tell City, Corydon, New Albany,
Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg,
Hartford, Louisville, La Grange, Bedford, Milton, and New Castle
338 PM EDT Sat May 5 2018 /238 PM CDT Sat May 5 2018/

...WIDESPREAD RAIN AND LOCALLY HEAVY DOWNPOURS...

A band of rain, heavy in spots, will stretch along and just either
side of the Ohio River into the late afternoon hours. Local
flooding issues may develop as this rain continues. Also,
visibility will be reduced in the heavier downpours. Ponding of
water on roadways will occur.

Use your headlights and reduce your speed on wet roads.

13
Special weather statement, May 5, 3:03 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
303 PM CDT SAT MAY 5 2018

KYZ082-052030-
Clinton-
303 PM CDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON COUNTY...

At 303 PM CDT, a strong thunderstorm was located near Byrdstown,
moving northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Albany, Cartwright, Snow, Savage, Marlow, Rolan, Nora, Bug, Cannons
Mill and Alpha.

LAT...LON 3663 8524 3682 8512 3678 8502 3675 8500
      3673 8502 3671 8501 3670 8502 3669 8502
      3668 8501 3667 8501 3666 8500 3663 8500
      3662 8498 3663 8511
TIME...MOT...LOC 2003Z 203DEG 36KT 3650 8515

ZT
Special weather statement, May 5, 3:04 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
404 PM EDT Sat May 5 2018

KYZ034-052115-
Shelby-
Including the city of Shelbyville
404 PM EDT Sat May 5 2018

...MODERATE TO HEAVY RAIN IN SHELBY COUNTY...

Rainfall rates of 1 to 2 inches per hour have been measured in
central Shelby County. Local flooding issues may develop as this
rain continues. Also, visibility will be reduced in the heavier
downpours. Ponding of water on roadways will occur.

Use your headlights and reduce your speed on wet roads.

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:00 PM CDTSpecial Weather StatementLMKHarrison30 min
May 4, 7:23 PM CDTSpecial Weather StatementLMKHancock37 min
May 5, 1:50 AM CDTSpecial Weather StatementLMKAdair, Green, Taylor40 min
May 5, 3:18 AM CDTSpecial Weather StatementLMKCasey, Garrard, Lincoln, Madison42 min
May 5, 1:51 PM CDTSpecial Weather StatementLMKJefferson39 min
May 5, 2:02 PM CDTAreal Flood AdvisoryLMKJefferson118 min
May 5, 2:26 PM CDTFlash Flood WarningLMKJefferson3 hr
May 5, 3:03 PM CDTSpecial Weather StatementLMKClinton27 min
May 5, 3:57 PM CDTSpecial Weather StatementLMKHancock63 min
May 5, 4:02 PM CDTSpecial Weather StatementLMKRussell28 min
May 5, 4:39 PM CDTSpecial Weather StatementLMKLincoln36 min
May 5, 5:10 PM CDTSpecial Weather StatementLMKGarrard35 min
May 5, 5:34 PM CDTSpecial Weather StatementLMKMadison26 min
May 5, 6:13 PM CDTAreal Flood AdvisoryLMKLogan, Simpson2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.